According to a new warning from the Food and Drug Administration (FDA), the widely prescribed antibiotic Azithromycin may cause heart problems and unexpected death.
In a statement released on March 13, the FDA explained that Azithromycin, also sold as Zithromax or the Z-Pak, can cause abnormal changes in the heart's electrical activity, which could lead to a potentially deadly irregular heart rhythm.
The patients most at risk are those with low levels of magnesium or potassium in the blood and/or heart rates that are slower than normal, according to the FDA. People who take drugs for irregular heart rhythms are at risk as well.
In response to the new FDA warning, Pfizer, the manufacturer of Zithromax, updated the drug's label about the potential that it may cause heart rhythm abnormalities in some patients. "It is important to note that other macrolide antibiotics are similarly labeled," the drug company noted in a statement made to USA Today. "It is also important to note that the majority of patients treated with Zithromax (azithromycin) are not affected by this label update."
The Z-Pak is used to treat everything from ear and lung infections, to infections in the reproductive organ, sinuses, skin and throat. The Z-pak comes in both liquid and tablet form. In addition to the potentially deadly side effects, the drug can also cause abdominal pain, diarrhea, nausea and vomiting.